Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 13, NWS Des Moines, IA

March 13, 2019Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 13, 2019, 5:24 PM CDT for Polk County, Iowa. It took effect at Mar 14, 2019, 5:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 5:24 PM CDT (22:24 UTC)
In effect from
Mar 14, 2019, 5:00 PM CDT
Expired
Mar 13, 2019, 10:38 PM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Polk County, IA

The radar

The Des Moines radar (KDMX), 6 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Beaver Creek near Grimes (GRMI4). The gauge peaked at 13.71 ft at Mar 14, 2019, 10:00 PM CDT.

actionminormoderatemajor5101503/1303/1403/15
Action stage
11 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05481950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

787 
WGUS43 KDMX 132224
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
524 PM CDT Wed Mar 13 2019

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Beaver
Creek...

  Affecting the following counties in Iowa...Polk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC153-142223-
/O.NEW.KDMX.FL.W.0013.190314T2200Z-190317T0300Z/
/GRMI4.1.ER.190314T2200Z.190315T0600Z.190316T0300Z.NO/
524 PM CDT Wed Mar 13 2019

...Flood Warning in effect until late Friday evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Beaver Creek near Grimes, or From Slough Creek near Bouton...to
  the Des Moines River.
* Until late Friday evening.
* At  5:15 PM Wednesday the stage was 10.0 feet, or 4.0 feet below 
  Flood Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Thursday evening. Continue rising to
  14.2 feet, or 0.2 feet above Flood Stage, early Friday morning. 
  Then begin falling and go below Flood Stage late Friday evening.
* Impact...At 14.0 feet, Highway R22 floods south of Iowa 141. 
  Highway F31 west of Granger floods.

&&

LAT...LON 4163 9367 4181 9400 4186 9400 4172 9373
      4166 9367 4163 9367             

$$
1 follow-up statement
164 
WGUS83 KDMX 140338
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1038 PM CDT Wed Mar 13 2019

...The Flood Warning has been cancelled for portions of the 
following rivers in Iowa...Beaver Creek...

  Affecting the following counties in Iowa...Polk
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC153-140408-
/O.CAN.KDMX.FL.W.0013.190315T2200Z-190318T0600Z/
/GRMI4.1.ER.190315T2200Z.190316T1200Z.190317T0600Z.NO/
1038 PM CDT Wed Mar 13 2019

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Beaver Creek near Grimes, or From Slough Creek near Bouton...to
  the Des Moines River.
* At 10:15 PM Wednesday the stage was 10.2 feet, or 3.8 feet below 
  Flood Stage.
* Forecast...rise to Flood Stage Friday evening. Continue rising to 
  14.4 feet, or 0.4 feet above Flood Stage, Saturday morning. Then 
  begin falling and go below Flood Stage early Sunday morning.
* Impact...At 14.5 feet, Northwest 62nd Avenue in Johnston floods.

&&

LAT...LON 4163 9367 4181 9400 4186 9400 4172 9373
      4166 9367 4163 9367             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 1:21 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 13, 1:21 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
121 PM CDT Wed Mar 13 2019

.UPDATE...
Issued at 121 PM CDT Wed Mar 13 2019

Have sent out an update to extend the dense fog advisory through
this evening. Have seen some improvement across the east central
portions of the forecast area and also into SW/west central Iowa.
May still need some adjustments as winds pick up and help to
dissipate the fog. However latest guidance suggests that the fog
across the far north could linger through tonight, so will be
assessing the need for a further extension of the advisory through
the afternoon hours. All other forecast elements remain on track
with the heaviest of the rain moving through the state currently.
Will continue to see flooding concerns as many have already been
observed due to poor drainage due to frozen culverts/heavy
blocking drainage routes. Also reports of ice jams in several
locations. Therefore flood watch to remain in place and many areal
flood warnings have been issued with the large swath of rain
moving across the area this afternoon.

Will continue the wind advisory as they area starting to increase
across the south and west, a bit later than expected. May still
end up with marginal wind advisory conditions.

&&

.DISCUSSION.../Today through Tuesday/
Issued at 330 AM CDT Wed Mar 13 2019

Very active weather over the next 24 to 48 hours as a negatively
tilted upper level trough ejects across the central Plains. At
the surface an impressive low pressure center tracks from
southeast Colorado and across Kansas. Deep southerly flow ahead of
the system feeds an unseasonably moist airmass into the region
today, aided by a 60+ knot low level jet. Moisture transport over
the top of a melting snowpack has led to the ongoing dense fog
across much of the cwa. The lowest visibilities persist into the
morning hours before gradually improving, but areas of fog between
1sm to 3sm may linger through much of the day. Gusty winds
develop by late morning and afternoon hours as the local pressure
gradient tightens in response to the deepening low. Wind Advisory
continues for areas generally along and south of I-80 where the
strongest gusts should reside. Our next round of rainfall is
already ongoing early this morning in a zone of increasing mid-
level convergence stretching across Nebraska into western Iowa.
Weak elevated instability has supported a few lightning strikes,
which will likely continue as the activity drifts off to the
north. Strongly diffluent flow aloft will support another round
of widespread showers and storms later this morning and afternoon.
Heavy rainfall is possible at times as pwats push toward
climatological maximums. Some concern that more robust deep
convection could generate sporadic gusts near or exceeding severe
limits as higher velocity mid-level winds are transported to the
surface. However this scenario remains highly conditional due to
limited instability. A more unstable environment that may support
a severe weather threat looks to hang closer to the low center in
KS/NE today. Dry slot punches through the cwa by late Wednesday
and brings a lull to most appreciable precip chances.

Intense upper level trough and attendant surface low become
stacked and begin to weaken as the system crosses the state
Thursday. Additional showers develop as more moisture wraps
around the south side of the low pressure center. Another push of
strong winds develop as the low moves east and forces a cold front
through the state. Highest confidence in advisory level winds
remains over western Iowa. Falling temperatures bring ptypes into
question by late Thursday afternoon and evening. Sporadic loss of
ice introduction in the models makes it difficult to discern
between freezing rain or snow. Regardless of ptype the qpf
intensity should be waning over this period and hopefully limit
the extent of any wintry impacts especially considering the gusty
wind potential. Best chance to see light snowfall accumulation is
generally across northwest and north central Iowa where some
impacts to travel are possible late Thursday.

Much anticipated dry and seasonable stretch of weather arrives
Friday as an expansive area of surface high pressure settles into
the region. River flooding issues continue into next week due to
runoff from the ongoing precip and widespread snowmelt.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1213 PM CDT Wed Mar 13 2019

Strong low to lift out of the Rockies into the Plains. Widespread
LIFR/IFR visibility and ceilings to persist for much of period
across northern TAF locations but southern TAF locations will see
improving conditions as a dry slot lifts into the area.  Some
question as to how far north the improving cigs/vsbys will get so
confidence is low on cigs in later periods.  The low will lift into
NE Iowa by 18Z Thu with clouds/vsbys lowering again on the backside
of the low.  Precip should be light and strong winds are expected.

&&

.HYDROLOGY...
Issued at 330 AM CDT Wed Mar 13 2019

Widespread rainfall in excess of 1" is still possible today as
additional rounds of showers and storms move through central Iowa.
The heavy rainfall will combine with expected rapid snowmelt to
bring an increasing flood threat to much of the state through
Thursday. The flood threat will extend beyond mainstem rivers to
smaller basins and poor drainage areas as well. Conditions are
favorable for the continued development of ice jams, and
confidence is particularity high for ice jamming to occur in
typically favorable areas within the next 24 to 48 hours. This
includes the Des Moines River through Fort Dodge and the Raccoon
River from Van Meter to Des Moines. Please continue to pay
attention in the coming days for any flood warnings issued by the
NWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

Dense Fog Advisory until 7 PM CDT this evening for IAZ004>007-
015>017-023>028-033>038-044>048-057>060-070>072.

Wind Advisory until 7 PM CDT this evening for IAZ057>060-070>075-
081>086-092>097.

&&

UPDATE...Beerends
DISCUSSION...Martin
AVIATION...FAB
HYDROLOGY...Martin
Hazardous weather outlook, Mar 13, 4:32 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
432 PM CDT Wed Mar 13 2019

IAZ004>006-015-016-023>026-033>037-045>048-142145-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Carroll-
Greene-Boone-Story-
432 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Flood Headlines and a Dense Fog Advisory are in effect for the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty winds are expected Thursday afternoon into the
evening. Rain changing to snow during the evening and gusty winds
are expected with minimal impacts Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ057>060-070>073-081>085-092>097-142145-
Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
432 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Flood Headlines and a Wind Advisory are in effect for the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flood headlines remain in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details. A brief period of a wintry mix is possible
Thursday evening with little impact expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ074-075-086-142145-
Marion-Mahaska-Wapello-
432 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Flood Headlines, and a Wind Advisory are in effect for the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flood headlines remain in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ027-028-038-039-044-049-050-142145-
Butler-Bremer-Grundy-Black Hawk-Crawford-Marshall-Tama-
432 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Flood Headlines are in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty winds are expected Thursday afternoon into the
evening. Rain changing to snow during evening and gusty winds are
forecast but impacts will be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ007-017-142145-
Worth-Cerro Gordo-
432 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Flood Headlines and a Dense Fog Advisory are in effect for the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty winds are expected Thursday afternoon into the
evening. Rain changing to snow during and gusty winds are forecast
but impacts are expected to be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

IAZ061-062-142145-
Jasper-Poweshiek-
432 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch are in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details. Strong and gusty winds are expected Thursday
evening. Rain changing to snow during evening along with gusty
winds are forecast but impacts are expected to be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any ponding of
water or ice jams, these reports would be greatly appreciated.

FAB

In the hours before

Local storm report, Mar 13, 2:11 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            DELOIT                  42.09N 95.31W
03/13/2019                   CRAWFORD           IA   TRAINED SPOTTER

            REPORTS THAT BOYER RIVER IS OUT OF ITS BANKS
            NEAR DELOIT AND NEAR DOW CITY. BOYER RIVER
            BANK FULL AT THE CRAWFORD COUNTY
            FAIRGROUNDS.

&&

ANSORGE
Local storm report, Mar 13, 2:13 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
213 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            WINTERSET               41.34N 94.01W
03/13/2019                   MADISON            IA   TRAINED SPOTTER

            PONDING IN LOW LYING AND POOR DRAINAGE AREAS
            WITH WATER OVER MANY OF THE SECONDARY ROADS
            ACROSS MADISON CO.

&&
Local storm report, Mar 13, 2:17 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
217 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            INDIANOLA               41.36N 93.56W
03/13/2019                   WARREN             IA   TRAINED SPOTTER

            PONDING IN LOW LYING AND POOR DRAINAGE AREAS
            WITH WATER OVER MANY OF THE SECONDARY ROADS
            ACROSS MADISON CO.

&&
Local storm report, Mar 13, 2:21 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLOOD            INDIANOLA               41.36N 93.56W
03/13/2019                   WARREN             IA   TRAINED SPOTTER

            CORRECTS PREVIOUS FLOOD REPORT FROM
            INDIANOLA. PONDING IN LOW LYING AND POOR
            DRAINAGE AREAS WITH WATER OVER MANY OF THE
            SECONDARY ROADS ACROSS WARREN CO.

&&
Local storm report, Mar 13, 2:36 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLOOD            1 NW DENISON            42.03N 95.36W
03/13/2019                   CRAWFORD           IA   TRAINED SPOTTER

            WATER GOING INTO THE CRAWFORD COUNTY
            FAIRGROUND PARKING AREA FROM THE BOYER
            RIVER.

&&

ANSORGE
Local storm report, Mar 13, 3:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            2 ESE BOONE             42.04N 93.84W
03/13/2019                   BOONE              IA   TRAINED SPOTTER

            BIG CREEK OUT OF ITS BANKS EAST OF BOONE
            CAUSING AGRICULTURAL FLOODING.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:15 AM CDTAreal Flood WarningDMXDallas, Guthrie24 hr
Mar 13, 10:51 AM CDTAreal Flood WarningDMXMadison, Warren24 hr
Mar 13, 11:44 AM CDTAreal Flood WarningDMXAudubon, Boone, Calhoun, Carroll, Crawford, Greene and 4 more24 hr
Mar 13, 11:57 AM CDTAreal Flood WarningDMXAdair, Adams, Cass, Ringgold, Taylor, Union24 hr
Mar 13, 12:04 PM CDTRiver Flood WarningDMXBlack Hawk5 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXPolk, Story68 hr
Mar 13, 12:04 PM CDTRiver Flood WarningDMXPolk15 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXDallas, Polk6 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXPolk11 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXDallas, Greene11 days
Mar 13, 12:04 PM CDTRiver Flood WarningDMXMadison, Warren4 days
Mar 13, 12:33 PM CDTRiver Flood WatchDMXGreene4 days
Mar 13, 12:33 PM CDTRiver Flood WatchDMXJasper, Marion, Polk32 hr
Mar 13, 12:33 PM CDTRiver Flood WatchDMXPolk5 days
Mar 13, 1:04 PM CDTAreal Flood WarningDMXHamilton, Polk, Story24 hr
Mar 13, 2:17 PM CDTAreal Flood WarningDMXClarke24 hr
Mar 13, 2:22 PM CDTAreal Flood WarningDMXEmmet, Hancock, Kossuth, Palo Alto, Winnebago, Wright24 hr
Mar 13, 3:19 PM CDTAreal Flood WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 2 more24 hr
Mar 13, 4:54 PM CDTRiver Flood WarningDMXWebster21 days
Mar 13, 4:56 PM CDTRiver Flood WarningDMXDallas, Guthrie30 hr
Mar 13, 5:15 PM CDTRiver Flood WarningDMXEmmet91 days
Mar 13, 5:30 PM CDTRiver Flood WarningDMXGreene3 days

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.